Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Jackson, KY

August 17, 2003Breathitt County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 2003, 3:06 PM EDT for Breathitt County, Perry County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 3:06 PM EDT (19:06 UTC)
Expired
Aug 17, 2003, 4:00 PM EDT
In force
54 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Perry County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 171906
SVRJKL
KYC025-193-172000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY
  PERRY COUNTY

* UNTIL 400 PM EDT

* AT 305 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WHICK...
  OR 10 MILES SOUTH OF JACKSON...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLF COAL AROUND 310 PM EDT.
  ALTRO AROUND 315 PM EDT.
  BARWICK AROUND 320 PM EDT.
  CHAVIES AROUND 325 PM EDT.
  GAYS CREEK AROUND 330 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3720 8326 3723 8333 3730 8336 3729 8346
          3724 8352 3746 8348 3751 8331 3725 8322
          3713 8322

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 17, 1:26 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SUN AUG 16 2003

QUICK UPDATE TO ADD THE NEW WATCH TO OUR SOUTHERN COUNTIES...WILL
ALSO BEEF UP THUNDERSTORM WORDING AND UP POPS IN THOSE COUNTIES.
UPDATE OUT SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
--------------------------------------------------------------------
1045 AM EDT SUN AUG 16 2003

14Z SFC ANALYSIS SHOWS A SEMI-WASHED OUT COLD FRONT LYING THROUGH
EAST KENTUCKY. DEWPOINTS REMAIN JUICY IN THE LOWER 70S WITH
TEMPERATURES ON THEIR WAY TO THE MIDDLE 80S. EARLIER THUNDERSHOWERS
HAVE DIED OUT OVER THE SOUTHWEST AND NORTH OF THE CWA. EXPECT THESE
TO REDEVELOP AS A SHORTWAVE DROPS THROUGH THE STATE THIS AFTERNOON.
THE CURRENT FORECAST HAS THIS ALL WELL IN HAND...WILL JUST UPDATE TO
DROP FOG MENTION.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
--------------------------------------------------------------------
330 AM EDT SUN AUG 16 2003

THE LARGER SCALE UPPER TROUGH WILL CONTINUE TO AMPLIFY OVER THE
EASTERN CONUS...AND AS THIS OCCURS AN ASSOCIATED COLD FRONT WHICH IS
CURRENTLY IN NORTH CENTRAL IN AND OH WILL MOVE SOUTH AND EXTEND FROM
THE MID ATLANTIC...WEST THROUGH OUR CWA BY AFTERNOON.  RADAR IS
CURRENTLY DISPLAYING ISOLATED TO SCATTERED SHOWER ACTIVITY.

WATER VAPOR REVEALS THAT THERE ARE TWO SIGNIFICANT SHORTWAVES
EMBEDDED WITHIN THE TROUGH OVER THE EASTERN CONUS.  ONE IS NOW OVER
WESTERN PA AND THE OTHER OVER WESTERN LAKE SUPERIOR. THESE WILL
PROVIDE LARGE SCALE LIFT..WITH A SOMEWHAT FAVORABLE UPPER LEVEL JET
STRUCTURE AND LOW LEVEL CONVERGENCE IN THE VICINITY OF THE COLDFRONT
ALSO AIDING IN CONVECTIVE POTENTIAL.  THE LOBE OF VORTICITY
EXTENDING FROM THE CENTER IN PA MAY AFFECT OUR CWA AROUND SUNRISE
THROUGH THE MID MORNING WITH TSRA.  THIS VORT SHOULD MAKE IT TO THE
DELMARVA AREA BY EARLY AFTERNOON...USING INTERPOLATION.  BY EARLY
AFTERNOON...THE VORT CURRENTLY CENTERED OVER WESTERN LAKE SUPERIOR
COULD PROVIDE ENOUGH POSITIVE VORTICITY BY EARLY AFTERNOON TO ONCE
AGAIN STUR UP SOME TSRA...WITH A SHOT AT SOME DAMAGING WIND DURING
THE AFTERNOON.

THERMAL COOLING IN MID LEVELS WILL ALSO ACCOMPANY THE AMPLIFYING
TROUGH IN CONJUNCTION WITH HEATING OF THE MOIST BOUNDARY LAYER.
THIS WILL CONTRIBUTE TO MODERATE INSTABILITY IN PRE-FRONTAL WARM
SECTOR. SCATTERED TO NUMEROUS STORMS SHOULD DEVELOP AND INTENSIFY
DURING THE DAY ALONG AND SOUTH OF THE COLD FRONT AS THE ATMOSPHERE
DESTABILIZES. CLUSTERS OF MULTICELL STORMS COULD DEVELOP...POSSIBLY
DEVELOPING INTO LINE SEGMENTS AND SPREAD SOUTH. ISOLATED DAMAGING
WIND IS A POSSIBILITY ACROSS THE CWA. THE POTENTIAL FOR DAMAGING
WIND WILL GRADUALLY DECREASE WITH LOSS OF SURFACE HEATING.  WITH PW
OVER 1.5 INCHES TODAY...ISOLATED HEAVY RAIN IS ALSO POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF THE COLD FRONT WHERE
SURFACE CONVERGENCE WILL TAKE PLACE.

AGAIN...THE NGM MOS POPS LOOK TOO LOW FOR ALL OF THE INGREDIENTS
COMING TOGETHER TODAY...SO STICKING CLOSER TO AVN/ETA MOS FOR POPS
TODAY.  AVN MOS TEMPS LOOK MORE PREFERABLE ALSO.

LOWER DEWPOINTS TO THE NORTH LOOK PROMISING.  LOOKS AS IF DEEP
DRYING WILL OCCUR FOR MONDAY AND TUES.  THIS WILL HELP KNOCK DOWN
TEMPS AT NIGHT...BUT WITH PLENTY OF SUNSHINE...MAX TEMPS MAY BE NEAR
OR A LITTLE ABOVE WHAT WE HAVE BEEN EXPERIENCING THE LAST COUPLE OF
DAYS.

HEINLEIN

--------------------------------------------------------------------
937 PM EDT SAT AUG 16 2003

SCATTERED DIURNAL ACTIVITY...HELPED A BIT WITH LINGERING OUTFLOW
BOUNDARY...HAS DIED DOWN NOW WITH SUNSET. NEXT WEATHER MAKER IS
SUPPOSE TO BE DECENT UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL
BOUNDARY...NOW LOCATED OVER NORTH CENTRAL IN/OH...WHICH MOVES
SOUTHWARD INTO OUR AREA AS A BACK DOOR COLD FRONT BY TOMORROW.

TRYING TO FIGURE OUT WHY THINGS DONT APPEAR TO BE COMING TOGETHER
AS PROGGED. EARLIER SHIFT WENT WITH ETA...AND MORE RECENT 18Z ETA
RUN IS STILL AGGRESSIVE WITH AREA OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH THE CWA BETWEEN 3Z AND 12Z. BUT CURRENT
RADAR/SATELLITE DO NOT SHOW THE TYPE OF ACTIVITY EXPECTED TO SUPPORT
THIS. RADAR AND SATELLITE NOT SHOWING MUCH MORE THAN WIDELY
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS. ALSO...LOOKING AT
WATER VAPOR...CENTER OF UPPER LEVEL DISTURBANCE APPEARS A COUPLE OF
HUNDRED MILES EAST OF 18Z ETA INITIALIZATION. WITH THIS IN
MIND...FEEL ETA MAY NOT HAVE THE BEST HANDLE ON THE SITUATION AND
MAY BE TRYING TO PUSH ACTIVITY INTO AND THROUGH AREA TOO QUICKLY.

QUICK GLANCE AT 18Z GFS SHOWS MUCH BETTER INITIALIZATION OF VORT
MAX...WHICH APPEARS TO BE NEAR KITCHENER, CANADA. CONSEQUENTLY FEEL
GFS MAY HAVE BETTER HANDLE ON THE SITUATION. WITH THIS IN MIND...GFS
BRINGS IN POPS SIMILAR TO ETA...BUT LATER. FOR NOW WILL BACK OFF ON
POPS IN THE NEAR TERM...BUT ONLY THROUGH ABOUT 9Z. WILL ALSO KEEP
MENTION OF FOG.

RAY

------------------------------------------------------------------
445 PM EDT SAT AUG 16 2003

19Z SFC ANALYSIS SHOWS A BACK DOOR COLD FRONT ARCING FROM MSP
SOUTHEAST TO NEAR ERI. PLENTY OF HEAT AND HUMIDITY IS LOCATED SOUTH
OF THIS BOUNDARY WITH MAINLY DIURNAL ACTIVITY ONGOING OVER EAST
KENTUCKY. CLOSER TO THE FRONT...MORE ORGANIZED STORMS ARE KICKING
OFF AS PREDICTED BY THE MESOETA.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT ALOFT SWINGING ANOTHER
STRONG TROUGH THROUGH THE NORTHEAST AND OHIO VALLEY BY MONDAY
MORNING AS THE MIDWEST RIDGE SHARPENS UP. THERE REMAINS SOME
DIFFERENCES WITH THE NEXT WAVE THAT SLOWLY ROLLS THROUGH THE INTER-
MOUNTAIN REGION EAST TO THE NORTHERN PLAINS BY WEDNESDAY. THE ETA IS
A TAD SLOWER WITH THIS TROUGH AT 84 HOURS. THE RESULTS ARE THAT
ANOTHER HINT OF A SUMMERTIME RIDGE WILL NOSE INTO THE OHIO VALLEY
FOR MIDWEEK. THE TROUGH WILL THEN SWING ON THROUGH TO END THE WORK
WEEK WITH MORE RIDGING IN STORE FOR THE WEEKEND.

SENSIBLE WEATHER WILL FEATURE DIURNAL SHOWERS AND THUNDERSTORMS
DIMINISHING THIS EVENING BEFORE A LULL TAKES PLACE WAITING FOR
WHATEVER MCS CREATION HEADS THIS WAY FROM OHIO TOWARDS MIDNIGHT
...PROPELLED BY A FAIRLY STRONG SHORTWAVE TROUGH. AM LEANING TOWARD
THE MORE DYNAMIC MESOETA SOLUTION GIVEN THE MESOSCALE NATURE OF THIS
EVENT AND THE AMOUNT OF UPPER LEVEL SUPPORT. IN ADDITION TO THE JET
DYNAMICS...PLENTY OF MOISTURE WILL BE AVAILABLE FOR THESE STORMS
WITH PWS AROUND 1.75 INCHES. THE COLD POOL DRIVEN MCS ACTIVITY COULD
HELP PUSH SEVERE THUNDERSTORMS TOWARD THE AREA LATE TONIGHT WITH THE
MAIN THREAT BEING STRONG WINDS. FOR SUNDAY...MORE ACTIVITY SEEMS A
GOOD BET ACROSS OUR SOUTHERN ZONES AS THE NIGHTTIME MCS LEAVES
BEHIND A BOUNDARY THAT WILL BECOME ACTIVE WITH THE DAYTIME HEATING.
SHOWERS AND THUNDERSTORMS COULD LINGER OVER THE SOUTH INTO THE
EVENING BEFORE THE FRONT SLIPS FAR ENOUGH SOUTH AND WEST ALLOWING
DRIER AIR TO SPREAD IN FROM THE NORTHEAST. THIS DRIER AIR AND THE
THE RIDGING ALOFT WILL MAKE FOR A QUIET...MORE SUMMER-LIKE PERIOD
MONDAY THROUGH THURSDAY BEFORE THE NEXT SYSTEM AND COLD FRONT
APPROACHES FOR FRIDAY.

MOS TEMPERATURES ARE DEPENDENT ON THE PARENT MODELS INDIVIDUAL
SOLUTION. ACCORDINGLY...THE MET NUMBERS ARE PREFERRED BUT PROBABLY
TOO COOL FOR HIGHS SUNDAY. FOR POPS...LEANED TOWARD THE MET NUMBERS
TONIGHT AND SUNDAY GIVEN ITS BETTER MESOSCALE SOLUTION. THE MAV
NUMBERS LOOK BEST FOR SUNDAY NIGHT WITH A CHANCE AROUND INTO THE
EVENING THEN LESS THAN 10 PERCENT.

AS FOR GFE/IFPS...PERFORMED MY USUAL INITIALIZATION FROM THE MESOETA
THROUGH 60 HOURS FOR TEMPS AND WINDS. AGAIN HAD TO ADJUST THE HIGHS
TO MEET MY EXPECTED CCF TEMPS AND GENERALLY LOWER THE LOWS BY A
DEGREE OR TWO. REST OF THE FORECAST WAS IN GOOD SHAPE AFTER A BIT OF
DOCTORING OF THE SKY GRIDS...DID LEARN THE HARD WAY THE DIFFERENCE
BETWEEN ABSOLUTE AND RELATIVE MODE FOR THE TEMPORAL EDITOR.

PRELIMINARY CCF NUMBERS:
LOZ 068/084 066/086 063 453
JKL 068/083 064/083 063 453

GREIF
Hazardous weather outlook, Aug 17, 5:55 AM EDT, 9 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY.
THE MAIN THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:20 PM EDTSevere Thunderstorm WarningJKLOwsley55 min
Aug 17, 3:33 PM EDTSevere Thunderstorm WarningJKLLetcher72 min
Aug 17, 3:58 PM EDTFlash Flood WarningJKLLetcher107 min
Aug 17, 5:44 PM EDTFlash Flood WarningJKLLetcher3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.